High-dose vancomycin can injure children’s kidneys

January 8, 2015

High intravenous doses of vancomycin given to hospitalized children to treat antibiotic-resistant infections can increase the risk of acute kidney damage, a small study shows.

High intravenous (IV) doses of vancomycin given to hospitalized children to treat antibiotic-resistant infections can increase the risk of kidney damage, a small study shows.

To assess the incidence of acute kidney injury in children on IV vancomycin and identify factors associated with increased risk, researchers conducted a retrospective review of 175 patients treated at the Johns Hopkins Children’s Center between February 2009 and September 2010. The children, aged 3 months to 19 years, had normal kidney function on admission and received vancomycin for a minimum of 48 hours to treat invasive skin, bone, heart, lung, and brain bacterial infections as well as bloodstream infections caused by methicillin-resistant Staphylococcus aureus.

Twenty-four patients (13.7%) met criteria for acute kidney injury. The odds of injury rose with each 5 mg/kg dose increase; each additional day of therapy; and concurrent use of nephrotoxic medications. The average daily dose was 10 mg/kg higher for children who sustained kidney injury than for children who didn’t, and the average duration of therapy was 8 days compared with 4 days for children who didn’t develop kidney damage.

Dermcase: Purple papules pop up after antibiotic course

While acknowledging that the study is limited by small size and retrospective design, the researchers conclude that acute kidney injury is common in children on vancomycin. Clinicians should weigh the risks and benefits of high-dose vancomycin for each patient and monitor patients closely, especially when they are receiving higher doses for extended periods or taking other medications that are toxic to the kidneys.

The study results highlight the urgency of developing safer treatments for drug-resistant infections in children, the researchers say. Although drug-induced kidney injury is often reversible, it can cause serious problems.

To get weekly clinical advice for today's pediatrician, subscribe to the Contemporary Pediatrics PediaMedia.